Inappropriate prescribing in geriatric patients
- 329 Downloads
Inappropriate prescribing in older people is a common condition associated with significant morbidity, mortality, and financial costs. Medication use increases with age, and this, in conjunction with an increasing disease burden, is associated with adverse drug reactions. This review outlines why older people are more likely to develop adverse drug reactions and how common the problem is. The use of different tools to identify and measure the problem is reviewed. Common syndromes seen in older adults (eg, falling, cognitive impairment, sleep disturbance) are considered, and recent evidence in relation to medication use for these conditions is reviewed. Finally, we present a brief summary of significant developments in the recent literature for those caring for older people.
Unable to display preview. Download preview PDF.
References and Recommended Reading
- 2.O’Connor K, O’Mahony D: Drugs and ageing. In Medicine for Older Patients: Cases and Practice. Edited by Liston R, Mulkerrin EC. Dublin, Ireland: Eireann Healthcare Publications; 2003:205.Google Scholar
- 21.Jeffrey S, Ruby C, Tverlisky J, et al.: Effect of an interdisciplinary team on suboptimal prescribing in a long-term care facility. Consult Pharm 1999, 14:1386–1391.Google Scholar
- 28.Crotty M, Rowett D, Spurling L, et al.: Does the addition of a pharmacist transition coordinator improve evidence-based medication management and health outcomes in older adults moving from the hospital to a long-term care facility? Results of a randomized, controlled trial. Am J Geriatr Pharmacother 2004, 2:25–64.CrossRefGoogle Scholar
- 38.Karacan I, Thornby JT, Williams RL: Sleep disturbance: a community survey. In Sleep/Wake Disorders: A Natural History, Epidemiology and Long Term Evolution. Edited by Guilleminault C, Lugaresi E. New York: Raven Press; 1983:37–60.Google Scholar